Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 94, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2014, 4:55 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2014, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 12, 2014, 5:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lexington County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:18 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 12, 2:18 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 218 PM EDT TUE AUG 12 2014 .SYNOPSIS... AN UPPER TROUGH WILL PUSH INTO THE REGION OVERNIGHT AS A COLD FRONT CROSSES THE AREA AND STALLS EARLY WEDNESDAY MORNING. DRY AND WARM BUT LESS HUMID WEATHER IS EXPECTED THOUGH THE END OF THE WEEK. UNSETTLED WEATHER RETURNS TO THE REGION SUNDAY INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... THIS AFTERNOON...VISIBLE SATELLITE IMAGERY REVEALS TOWERING CUMULUS AND CUMULONIMBUS CLOUDS ACROSS THE FORECAST AREA IN A MOISTURE RICH ENVIRONMENT WITH PWAT VALUES OVER 2 INCHES AND DEWPOINTS IN THE LOWER 70S. REGIONAL RADAR SHOWS THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF THE MIDLANDS AND CSRA AND INTO THE LOW COUNTRY WITH THE BEST COVERAGE OVER THE EASTERN MIDLANDS. SEVERE POTENTIAL APPEARS LOW GIVEN MARGINAL LAPSE RATES AND GENERALLY MOIST ADIABATIC THERMAL PROFILES...HOWEVER WATER VAPOR IMAGERY CONFIRMS DRIER AIR ALOFT MOVING INTO THE REGION LATE AFTERNOON AND THIS EVENING WHICH COULD ENHANCE A DAMAGING WIND GUST THREAT WITH THE STRONGEST OF STORMS. TONIGHT...AN UPPER TROUGH SLOWLY MOVING THROUGH THE GREAT LAKES AND OHIO VALLEY REGION WILL PUSH A COLD FRONT INTO THE REGION LATE TONIGHT. AFTERNOON AND EVENING CONVECTION SHOULD WANE WITH SUNSET BUT SOME LINGERING SHOWERS COULD BE AROUND AFTER MIDNIGHT UNTIL THE FRONT ARRIVES SO WILL HOLD ON TO SLIGHT CHANCE POPS UNTIL THEN. TEMPERATURES OVERNIGHT WILL SLOWLY FALL AHEAD OF THE FRONT WITH SOME CLOUDS AND WIND KEEPING THE BOUNDARY MIXED A BIT. CANNOT RULE OUT SOME LIGHT FOG DEVELOPMENT WITH POOLING OF MOISTURE JUST AHEAD OF THE FRONT AS WELL. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... SURFACE TROUGH WILL BE ALONG THE COAST WEDNESDAY MORNING WITH THE UPPER LEVEL TROUGH AXIS CROSSING THE REGION. BY WEDNESDAY EVENING THE SURFACE TROUGH WILL SLIDE OFFSHORE WITH DRIER AIR OVERTAKING THE FORECAST AREA. WEAK HIGH PRESSURE WILL BEGIN MOVING INTO THE AREA WEDNESDAY NIGHT AND REMAIN OVER THE REGION THROUGH THURSDAY NIGHT. MODEL SOUNDINGS INDICATE PWAT VALUES DECREASING TO ONE INCH OR LESS BY LATE WEDNESDAY AFTERNOON AND REMAINING THERE THROUGH THURSDAY NIGHT. AS SUCH HAVE KEPT THE FORECAST DRY WITH MOSTLY CLEAR SKIES THROUGH THE PERIOD. TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S FOR DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO AROUND 70. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME MINOR TIMING AND INTENSITY DIFFERENCES LATE IN THE WEEKEND INTO EARLY NEXT WEEK. UPPER LEVEL PATTERN REMAINS HIGHLY AMPLIFIED AND WILL SLOWLY BECOME MORE ZONAL THROUGH THE WEEKEND AS A CUT OFF LOW OVER THE WEST COAST GETS EJECTED INTO THE FLOW. THIS WILL KEEP WEAK HIGH PRESSURE IN CONTROL OF THE AREA THROUGH SATURDAY WITH SLIGHT CHANCE POPS RETURNING TO THE CENTRAL AND EASTERN MIDLANDS AS THE SEA BREEZE TRIES TO WORK BACK INTO THE AREA AND OVERCOME THE DRY AIR. THE NEXT DISTURBANCE WILL MOVE INTO THE REGION SUNDAY INTO MONDAY AND WITH SOUTH TO SOUTHWESTERLY WINDS USHERING MOISTURE BACK INTO THE REGION CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE INCREASING FOR SUNDAY AND MONDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SCATTERED CONVECTION UNDERWAY ACROSS THE AREA AHEAD OF AN APPROACHING COLD FRONT THAT WILL CROSS THE REGION EARLY WEDNESDAY MORNING. BEST THREAT FOR TSRA LOOKS TO BE OGB/AGS/DNL SO WILL INCLUDE A TEMPO GROUP FOR THUNDER WHILE CARRYING SHOWERS AT CAE/CUB AND AMEND AS NECESSARY. SOME MVFR FOG EXPECTED BEFORE DAWN WEDNESDAY MORNING DUE TO POOLING OF MOISTURE JUST AHEAD OF THE FRONT SO WILL INCLUDE A COUPLE OF HOURS OF FOG AT TERMINALS. SOUTHWESTERLY WINDS THIS AFTERNOON AROUND 6 TO 12 MPH WILL GRADUALLY SHIFT TO THE WEST AND NORTHWEST EARLY WEDNESDAY MORNING AS THE FRONT MOVES THROUGH. STRONG WIND GUSTS ASSOCIATED WITH THUNDERSTORMS ALSO POSSIBLE. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...HC NEAR TERM...HC SHORT TERM...MJP LONG TERM...MJP AVIATION...HC
Hazardous weather outlook, Aug 12, 3:54 AM EDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 354 AM EDT TUE AUG 12 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130800- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 354 AM EDT TUE AUG 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH HEAVY DOWNPOURS MAY OCCUR WITH LOCALIZED FLOODING POSSIBLE. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 2:15 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EDT TUE AUG 12 2014 SCZ031-036>038-121915- CALHOUN-CLARENDON-ORANGEBURG-SUMTER- 215 PM EDT TUE AUG 12 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CALHOUN...SUMTER... CLARENDON AND ORANGEBURG COUNTIES THROUGH 315 PM EDT... AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...NEAR CAMERON...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... ELLOREE AND SUMMERTON... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 30 TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3341 8034 3354 8075 3370 8072 3375 8031 TIME...MOT...LOC 1814Z 260DEG 16KT 3361 8066 WRS
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:18 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 87 min |
| Aug 12, 2:15 PM EDT | Special Weather Statement | CAE | Calhoun | 60 min |
| Aug 12, 5:38 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland | 82 min |
| Aug 12, 5:35 PM EDT | Areal Flood Advisory | CAE | Burke | 85 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.